SEARCH

SEARCH BY CITATION

Keywords:

  • leflunomide;
  • warfarin;
  • drug interaction;
  • anticoagulation;
  • international normalized ratio;
  • INR

A 61-year-old Caucasian woman receiving long-term anticoagulation with warfarin for recurrent thromboembolism and atrial fibrillation was found to have an elevated international normalized ratio (INR) after she started leflunomide therapy for rheumatoid arthritis. Her INR had been stable for 4 months before this event. The patient required an overall decrease of 22% in her weekly warfarin dose to maintain a therapeutic INR within the goal range of 2.0–3.0 after adding leflunomide therapy. A comprehensive PubMed/MEDLINE search was conducted to identify literature addressing the potential interaction between warfarin and leflunomide. Evidence describing the interaction and its potential mechanism was limited to one published case report and to in vitro data, respectively. Our case report provides additional support that such an interaction exists and that it was at least partly responsible for the subsequent increase in the patient's INR. Therefore, continued evaluation and documentation of this potential drug interaction is imperative. To reduce the risk of adverse effects related to excessive anticoagulation with the start of leflunomide in patients taking warfarin, clinicians should increase their frequency of INR monitoring and adjust the warfarin dosage accordingly to maintain therapeutic anticoagulation.